Extrapyramidal Symptoms (EPS) are a group of symptoms that can occur in persons taking antipsychotic medications. They are more commonly caused by the so-called typical (older) antipsychotics but can and do occur with all of them.
Extrapyramidal symptoms are usually divided into different categories.
Dyskinesias are movement disorders and can include any of a number of repetitive, involuntary, and purposeless body or facial movements. They can include:
Tongue movements, such as "tongue thrusts" or "fly-catching" movements
Movements of the arms or legs.
An individual may or may not be aware of these movements. These movements are usually quite recognizable, and many people fear that others will know they are taking an antipsychotic medication due to these unusual movements.
Tardive dyskinesia is a dyskinesia that occurs after long-term treatment with an antipsychotic medication. Sometimes, this condition may become permanent.
Akathisia is closely related to dyskinesia. Akathisia is an extreme form of internal or external restlessness. It may be a complete inability to sit still, with an undeniable urge to be moving constantly. Or it may be an entirely inner feeling of jitteriness or shakiness. Akathisia can be exhausting and debilitating. In fact, severe akathisia may put an individual at risk for suicide, simply because it can be so unbearable.
Tardive akathisia refers to akathisia that occurs after long-term medication use, and may become permanent.
Dystonia is a muscle tension disorder involving very strong muscle contractions. These uncontrollable muscle contractions can cause unusual twisting of parts of the body, especially the neck. The condition can be extremely painful and can affect any part of the body, including the eyes. If it appears after several years of medication use, it is called "tardive dystonia," and may become permanent.
It is important to know that there is help for extrapyramidal symptoms. Symptoms that appear early in treatment can be especially easy to deal with. Simply switching medications or adding a medication such as benztropine (Cogentin) can be helpful. Since extrapyramidal symptoms can be distressing, it is important to let your healthcare provider know right away if you experience any of them.
Tardive symptoms (which appear late in treatment) may be relieved by stopping the antipsychotic medication or by adding medications to control the symptoms, although sometimes they become permanent. The best way to prevent them from becoming permanent is to let your healthcare provider know right away if you develop them.
Hope this helps.